EMA Recommends New Warnings on Osteoporosis Drug

Megan Brooks

Disclosures

March 16, 2012

March 16, 2012 — The European Medicines Agency's (EMA's) Committee for Medicinal Products for Human Use (CHMP) today recommended that the osteoporosis drug strontium ranelate (Protelos/Osseor, Les Laboratoires Servier) no longer be used in immobilized patients or patients with venous thromboembolism (VTE).

The committee also recommended updated warnings regarding serious skin reactions with strontium ranelate. A final decision on this opinion "will be issued in due course," the EMA notes in a news release.

Strontium ranelate is indicated in Europe for the treatment of postmenopausal osteoporosis to reduce the risk for vertebral and hip fractures. It is not approved for the treatment of osteoporosis in the United States.

In a review of evidence to date, the CHMP concluded that although the drug remains "an important treatment for women with osteoporosis...changes to the prescribing advice are necessary to better manage associated risks."

Risk for VTE, Serious Skin Reactions

As previously reported by Medscape Medical News, in October 2011 the EMA began reviewing cardiovascular and cutaneous toxicity in patients who received strontium ranelate.

The CHMP review was prompted by publication of a study in France that identified 199 severe adverse reactions reported with strontium ranelate from January 2006 to March 2009. Of those, 52% were VTE events and 26% were cutaneous reactions.

VTE and severe skin reactions are known risks of strontium ranelate. The risk for VTE was identified in clinical trials, and the risk for severe skin reactions (including drug rash with eosinophilia and systemic symptoms [DRESS], Stevens-Johnson syndrome [SJS], and toxic epidermal necrolysis [TEN]) surfaced in postmarketing studies. Information on these risks are contained in the product information as warnings, or are listed as reported adverse effects.

"The CHMP has reviewed all available data on the safety of Protelos and Osseor," the EMA statement notes. "The data show that the risk of VTE is higher in patients with a history of VTE, as well as in patients who are temporarily or permanently immobilised. The number of cases of VTE in elderly patients is also shown to be higher with Protelos and Osseor compared with placebo."

The data also show that the incidence rate of DRESS, SJS, and TEN is "low and no possible mechanism of action has been identified so far," the agency notes. "Because the best results in managing these conditions come from early diagnosis and immediate discontinuation of any suspect drug, it is very important that doctors and patients are alert to the time-to-onset and signs and symptoms of these conditions," the statement reads.

The EMA provides the following advice for clinicians and patients:

  • Physicians should not prescribe strontium ranelate to patients with current VTE or a history of VTE or to patients who are temporarily or permanently immobilized.

  • Patients with current VTE or a history of VTE and those who are temporarily or permanently immobilized are advised to discuss their treatment with their physician at their next scheduled appointment.

  • When treating patients older than 80 years who are at risk for VTE, clinicians should reevaluate the need to continue treatment with strontium ranelate.

  • Prescribers should make patients aware of the time to onset and likely signs and symptoms of severe skin reaction such as DRESS, SJS, or TEN. The highest risk for occurrence of SJS or TEN is within the first weeks of treatment; the risk is highest usually around 3 to 6 weeks for DRESS. Symptoms or signs of SJS or TEN include progressive skin rash, often with blisters or mucosal lesions; symptoms of DRESS include rash, fever, eosinophilia, and systemic involvement (eg, adenopathy, hepatitis, interstitial nephropathy, interstitial lung disease).

  • Patients should stop treatment immediately when symptoms of severe allergic reactions, including skin rash, occur. Treatment should not be restarted at any time in these patients.

The EMA statement, together with all related documents, is available on the agency's Web site.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....